Confusion, fatigue and nausea: how to spot the signs of hyponatraemia in older people
Nurses should be alert to low sodium levels and dehydration in older people
- Hyponatraemia is the most common electrolyte disorder seen in clinical practice
- It is common among older people, especially those who are in hospital or care homes
- Condition is easy to miss, with signs and symptoms consistent with multiple other diseases
Nursing staff caring for older people will often see patients who are confused, unsteady on their feet and prone to falls, and may assume these are common features of ageing.
Nurses may also focus on managing the effects of such signs and symptoms rather than addressing the cause.
Want to read more?
Unlock full access to RCNi Plus today
Save over 50% on your first three months:
- Customisable clinical dashboard featuring 200+ topics
- Unlimited online access to all 10 RCNi Journals including Nursing Older People
- RCNi Learning featuring 180+ RCN accredited learning modules
- NMC-compliant RCNi Portfolio to build evidence for revalidation
- Personalised newsletters tailored to your interests